[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance
 
 

RE: [IP] Steroid question



 Well, yes. Notably, after being on steroids for 5 years, your HPA-axis (the
term for the
 hypothalamus, pituitary, and adrenal glands working together to regulate your
cortisol levels) will
 no longer function. It MAY be possible, with a very very slow taper, to get
them to recover. It
 won't be easy, could take a year or two, during which you'll feel lousy, and be
at increased risk of
an Addison's Crisis.

 Also, depending on your dosage, and choice of steroid, you'll have some degree
of increased risk of
osteoporosis, but this appears to be relatively low with appropriate dosing.

 How were you diagnosed? With an ACTH (Synthacin or cosyntropin) stimulation
test? Did they do
 aldosterone & baseline ACTH with that? DHEA-S? Antibody tests? Do you or family
members have other
 autoimmune diseases (diabetes?)? Why the concern you may be misdiagnosed?
(Unfortunately, a real
possibility).

 Were you diagnosed as primary (adrenal-origin), secondary (pituitary), or
tertiary (hypothalamic
 origin)? Did they do anything to verify it, or just guess? (Usually pituitary
and hypothalamus just
get lumped together as "secondary").

 What sort of medication schedule were you placed on? Do you frequently
increase? How big are you?
 For reference, I'm 6' 6" (198 cm) and take 27.5 mg/day of hydrocortisone, in
divided doses 3 hrs
 apart, 10/10/5/2.5 mg. If you're on that order of dosage, relative to your
size, using
 hydrocortisone, you shouldn't have any major increase in risk of osteoporosis.
If you're female,
that's already a major risk factor; diabetes is also a risk factor.

 There's some differences in the immune system, bone metabolism, and no doubt
others, since even the
 most natural dosing schedule won't exactly match the cyclic, pusile pattern
that natural cortisol
levels follow.

 Probably the biggest ill effect is that in the event of trauma or illness,
without a working HPA
 axis, you won't get the stress response of increased cortisol levels.
Hypoglycemia and shock are to
 possible consequences; you can end up in an Addison's crisis unless you get an
injection of
 steroids. I carry injectible hydrocortisone in case of emergency. Vomiting can
be serious.

Hope that helps.

-----Original Message-----
 From: email @ redacted
[mailto:email @ redacted] On Behalf Of
email @ redacted
Sent: Tuesday, July 18, 2006 12:57

I was "diagnosed" with Addison's Disease in 8/01.
I have been taking medication since that time.  If Addison's Disease  has 
  been misdiagnosed are there ill affects from being on steroids for almost
5yrs? .
.
----------------------------------------------------------
for HELP or to subscribe/unsubscribe/change list versions,
contact: HELP@insulin-pumpers.org